Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

What causes excessive night sweats?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
My 24 yr -old son has frequent and excessive night sweats. THe has XXXXXXX on sertraline for around 3 years. Could that be the cause?
Posted Mon, 3 Mar 2014 in Mental Health
Answered by Dr. Ashish Mittal 1 hour later
Brief Answer: Night swaeats occur due to several reasons Detailed Answer: Hello, Thanks for your query. Important aspects of your query are: • 24 year old male • Known case of anxiety and depression • Currently on sertraline for 3 years • Complaints of: night sweats Night sweats is the occurrence of excessive sweating during sleep. It can occur due to infection, hormonal imbalance, cancer, psychological conditions, drug induced and several other causes. Considering his age, psychological morbidity and treatment following are possible causes which need to rule out in his case: -Hot sleeping environment: Hope it is not in his case. -Residual anxiety and depression. -Hyperthyroidism: It is also associated with anxiety. For evaluation get his serum T3/T4/TSH done on empty stomach. -Autonomic over-activity: common in anxiety and hyperthyroidism. -Substance use like alcohol and heroine Although night sweats can occur with sertraline but in clinical population it is rare. It is better to rule out above condition first as a cause for night sweats. Following situation will favor night sweats due to sertraline: -If it is started after initiating treatment with sertraline. -If it is stopped within 2 weeks of reducing doses or terminating treatment with sertraline. I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups. Wish you good health. Regards,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor